Digitalis toxicity

Definition 
Digitalis toxicity is a complication of digitalis therapy, or it may be caused by an acute ingestion of digitalis.

Causes, incidence, and risk factors 

Digitalis toxicity is the result of the body accumulating more digitalis than it can tolerate at that time. That can be caused by high levels of digitalis in the body, or it can be caused by “normal” levels but decreased tolerance by the body. Digitalis toxicity can occur from a single exposure, chronic overmedication, or can be precipitated with normal blood levels of digitalis if other risks are present.

Risks include taking digitalis medications such as digoxin or digitoxin, along with medications that interact with digitalis such as quinidine, verapamil, amiodarone, and others.

People with heart failure are commonly given diuretics (medications used to pull excess fluid from the body) along with digoxin. Many diuretics can cause potassium loss. Low levels of potassium in the body increases the risk of digitalis toxicity. Digitalis toxicity can also be precipitated by low levels of magnesium in the body.

Reduced kidney function will cause digitalis to accumulate in the body rather than being excreted normally through urine. Therefore, any disorders that disrupt kidney functioning (including dehydration) make digitalis toxicity more likely.

Symptoms 

     
  • Visual changes (unusual)       o Halos or rings of light around objects       o Seeing lights or bright spots       o Changes in color perception       o Blind spots in vision       o Blurred vision  
  • Confusion  
  • Loss of appetite  
  • Nausea, vomiting, diarrhea  
  • Palpitations  
  • Irregular pulse

Additional symptoms that may be associated with digitalis toxicity include the following:

     
  • Decreased urine output  
  • Excessive nighttime urination  
  • Overall swelling  
  • Decreased consciousness  
  • Difficulty breathing when lying down

Signs and tests 

     
  • The heart rate may be rapid or slow and it may be irregular.  
  • ECG may show any of a variety of arrhythmias.  
  • Serum levels of digoxin or digitoxin may be high or normal (digoxin - test, digitoxin - test).  
  • A blood chemistry test to determines the levels of potassium and magnesium; creatinine and BUN are performed to evaluate kidney functioning.

Treatment 

In an emergency, assist breathing as needed (see CPR) and obtain professional medical assistance.

Arrhythmias are treated according to which arrhythmia develops.

If toxicity is from a recent, acute single exposure, gastric lavage (pumping the stomach) may be performed, and charcoal is given. Digitoxin levels may reduce with repeated doses of charcoal. Lavage is recommended over inducing vomiting because vomiting can aggravate slow heart rhythms.

In severe cases, medications such as digoxin-specific antibodies may be prescribed. Hemodialysis may be required to reduce the levels of digitalis in the body.

Expectations (prognosis) 
The outcome varies depending on the extent of toxicity and arrhythmias that develop.

Complications 

     
  • Arrhythmias, including lethal arrhythmias  
  • Heart failure

Calling your health care provider 
Call your health care provider if you are taking a digitalis medication and symptoms of digitalis toxicity develop.

Prevention 

Digitalis levels should be monitored regularly if you are taking digitalis medications. Blood chemistries should also be monitored to detect conditions that make digitalis toxicity more common.

Potassium supplements may be prescribed if diuretics and digitalis are used simultaneously, or a potassium-sparing diuretic may be prescribed.

Johns Hopkins patient information

Last revised: December 7, 2012
by Sharon M. Smith, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.